Alert archive / California / Gale Watches in 2021
Gale Watch 22, NWS Los Angeles, CA
NWS Los Angeles, CA issued this gale watch at May 19, 2021, 9:12 PM PDT. It took effect at May 20, 2021, 3:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 19, 2021, 9:12 PM PDT (04:12 UTC)
- In effect from
- May 20, 2021, 3:00 PM PDT
- Expired
- May 20, 2021, 2:59 AM PDT
- In force
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
963 WHUS76 KLOX 200412 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 912 PM PDT Wed May 19 2021 PZZ645-201215- /O.EXP.KLOX.GL.W.0025.000000T0000Z-210520T0400Z/ /O.EXB.KLOX.SC.Y.0065.000000T0000Z-210520T2200Z/ /O.NEW.KLOX.GL.A.0022.210520T2200Z-210521T0400Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 912 PM PDT Wed May 19 2021 ...SMALL CRAFT ADVISORY REPLACES GALE WARNING...IN EFFECT UNTIL 3 PM PDT THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING... * WHAT...Northwest winds 25 to 30 kt with gusts up to 40 kt and combined seas 8 to 12 feet possible when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal westward out to 10 NM. * WHEN...For the Small Craft Advisory, until 3 PM PDT Thursday. For the Gale Watch, from Thursday afternoon through Thursday evening. * IMPACTS...Potentially strong winds may create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and combined seas. && $$ PZZ650-201215- /O.EXT.KLOX.GL.W.0026.000000T0000Z-210521T0400Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- 912 PM PDT Wed May 19 2021 ...GALE WARNING NOW IN EFFECT UNTIL 9 PM PDT THURSDAY... * WHAT...Northwest winds 20 to 30 kt with gusts up to 45 kt and combined seas 6 to 9 feet when conditions are worst. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island. * WHEN...Until 9 PM PDT Thursday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ670-673-676-201215- /O.CON.KLOX.GL.W.0025.000000T0000Z-210521T1000Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 912 PM PDT Wed May 19 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY... * WHAT...Northwest winds 25 to 35 kt with gusts up to 40 kt and combined seas 10 to 15 feet when conditions are worst. * WHERE...Portions of the coastal waters of southwest California. * WHEN...Until 3 AM PDT Friday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ655-201215- /O.CON.KLOX.SC.Y.0065.000000T0000Z-210522T1200Z/ Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 912 PM PDT Wed May 19 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY... * WHAT...Hazardous sea conditions. * WHERE...Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands. * WHEN...Until 5 AM PDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hall
1 follow-up statement
553 WHUS76 KLOX 200959 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 259 AM PDT Thu May 20 2021 PZZ645-201800- /O.CON.KLOX.SC.Y.0065.000000T0000Z-210520T2200Z/ /O.UPG.KLOX.GL.A.0022.210520T2200Z-210521T0400Z/ /O.EXB.KLOX.GL.W.0025.210520T2200Z-210521T0400Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 259 AM PDT Thu May 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 kt with gusts to 40 kt and combined seas of 8 to 12 feet when conditions are worst. * WHERE...Point Piedras Blancas to Point Sal westward out to 10 NM. * WHEN...For the Gale Warning, from 3 PM this afternoon to 9 PM PDT this evening. For the Small Craft Advisory, until 3 PM PDT this afternoon. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ670-673-676-201800- /O.CON.KLOX.GL.W.0025.000000T0000Z-210521T1000Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 259 AM PDT Thu May 20 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY... * WHAT...Northwest winds 25 to 35 kt with gusts to 40 kt and combined seas of 11 to 15 feet when conditions are worst. There will be local gusts to 45 kt. * WHERE...Portions of the coastal waters of southwest California. * WHEN...Until 3 AM PDT Friday. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ650-201800- /O.CON.KLOX.GL.W.0026.000000T0000Z-210521T0400Z/ East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island- 259 AM PDT Thu May 20 2021 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...West to northwest winds 20 to 30 kt with gusts to 35 kt and combined seas of 7 to 10 feet when conditions are worst. * WHERE...East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA including Santa Cruz Island. * WHEN...Until 9 PM PDT this evening. * IMPACTS...Strong winds will create dangerous sea conditions which could capsize or damage small and large vessels. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ655-201800- /O.CON.KLOX.SC.Y.0065.000000T0000Z-210522T1200Z/ Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands- 259 AM PDT Thu May 20 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SATURDAY... * WHAT...Hazardous wind and sea conditions. * WHERE...Inner waters from Point Mugu to San Mateo Pt. CA including Santa Catalina and Anacapa Islands. * WHEN...Until 5 AM PDT Saturday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX). PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this gale watch went out at May 19, 2:07 PM PDT, 7 hours 5 minutes earlier.
Area forecast discussion, May 19, 2:07 PM PDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
207 PM PDT Wed May 19 2021
.SYNOPSIS...19/155 PM.
Gusty west to north winds will continue across some areas through
Friday, strongest over Santa Barbara County, the Interstate 5
corridor, and the Antelope Valley. Another low pressure system
moves into the area and lingers through Saturday bringing cooler
temperatures. A warming trend is expected Monday and Tuesday.
&&
.SHORT TERM (TDY-SAT)...19/151 PM.
Winds are really the only impactful weather concern the next few
days. A deep upper level low is sliding slowly south along the
West Coast and will be over the central Sierra mountains Thursday
night and Friday and into southern California Saturday. Prior to
it arriving into So Cal this area will be under the influence of a
moderate northerly flow at lower levels that will be producing
advisory levels winds across parts of the area, most notably
southern Santa Barbara County (Sundowners, though also gusty
during daylight hours as well), the I5 corridor, and the Antelope
Valley. Models show northerly gradients close to 5mb across the
Santa Ynez Range and I5 corridor tonight. Gradients are a little
weaker Thursday night, especially the I5 corridor area but
advisory level winds are still likely.
Thursday and Friday afternoons those north winds will shift to
west over the coastal waters and move onshore across the Ventura
and LA County coastal plain resulting in gusty winds that may
reach advisory levels at times. This strong onshore push will lead
to cooler temperatures for coast and valleys the next couple
days. There is very low confidence in the marine layer forecast as
the northwest flow and cold advection is weakening the inversion
and it will be difficult for stratus to reform. But the most
likely area would be southern LA County.
Another very tricky forecast for Saturday as the upper low reaches
its closest point to southern California. Models show a rapidly
deepening marine layer but also still a very weak inversion so sky
cover forecast is again very uncertain. In this scenario it's
possible many areas could start out clear but then develop a
stratocumulus deck through the day as heating and onshore flow
generate lift, especially near the foothills. For now have removed
drizzle from the forecast but can't completely rule it out.
Daytime temperatures expected to drop a couple more degrees most
areas Saturday.
.LONG TERM (SUN-WED)...19/200 PM.
The upper low is expected to exit the area Sunday which will help
temperatures recover back to near normal levels, though a stronger
inversion will also likely allow the marine layer to reform in
some areas. A brief ridge develops Monday with weakening onshore
flow to help temperatures jump back into the 80s for inland areas.
But that will be short lived as a weak trough moves in Tue/Wed for
cooler but near normal temperatures.
&&
.AVIATION...19/1826Z.
At 1718Z at KLAX, the marine layer was 2500 ft deep. The top of
the inversion was at 5200 feet with a temp of 18 C.
The marine clouds were in the process of clearing from LA county,
otherwise VFR conditions dominated the forecast area. Low level
northwest flow will continue to increase today, confining the low
clouds to LA coastal and some valley locations for tonight. There
is a 30 percent chance of low clouds drifting into southern
Ventura county by Thursday morning. There is a 40 percent chance
of IFR ceilings reaching KVNY Thursday morning.
Gusty NW winds will affect southern SBA County and the I-5
Corridor thru tonight, with gusty W winds in the Antelope Valley.
Gusty NW winds will affect the Central Coast this afternoon and
evening. There will be areas of LLWS and moderate UDDF in these
windy locations. Blowing dust will cause reduce vsbys in the
Antelope Valley.
KLAX...Moderate confidence in the 18Z TAF. There is a 20% chance
that cigs will arrive as early as 06Z. There is a 20% that SE
winds will exceed 8 kt at times between 09z and 16Z Thu.
KBUR...Low to moderate confidence in the 18Z TAF. There is a
30% chance of VFR conditions through the period.
&&
.MARINE...19/140 PM.
DANGEROUS WINDS AND SEAS ACROSS MUCH OF THE COASTAL WATERS
FOR THE REST OF THIS WEEK.
Across the outer waters, Gale Force winds are expected thru at
least Thu night. Winds will be strongest this afternoon thru Thu
evening, when local gusts to 45 kt are expected. There is a 20-30%
chance of local STORM FORCE gusts to 50 kt during this time. Winds
are expected to decrease to Small Craft Advisory (SCA) levels
late Thu night and persist thru Sun. However, there is a 30-40%
chance that Gale Force winds will continue thru Fri evening.
Across the inner waters N of Pt. Sal, seas were at SCA levels
due to their heights and short periods. NW winds will increase to
SCA levels later this morning, and to Gale Force this afternoon
and continue thru this evening. Winds will diminish late tonight
and Thu morning, but seas will remain above SCA levels thru at
least late Fri night. Gale force NW winds are expected Thu
afternoon/evening, and there is a 30% chance of Gale Force NW
winds Fri afternoon/evening. SCA level NW winds are likely during
the afternoon/evening hours Sat and Sun.
In the Santa Barbara Channel, SCA level W-NW winds across far
western portions should increase to Gale Force this afternoon and
continue thru late tonight. Elsewhere, W winds are expected to
reach SCA levels late this afternoon thru this evening. Seas will
become dangerous later today, and will likely remain at or above
SCA levels thru Fri night. W-NW winds are expected to reach Gale
Force across western portions Thu afternoon thru Thu night, with
widespread SCA level winds elsewhere. SCA level winds are expected
across the SBA Channel again Fri afternoon into Fri night, with a
20-30% chance of Gale Force winds across far western portions.
SCA winds are expected during the afternoon and evening hours Sat
and Sun, especially in western portions.
For the southern inner waters (PZZ655), SCA conds are expected
across western portions this afternoon/evening. Seas will likely
reach SCA levels across much of the zone tonight and persist
thru Fri night. SCA level W-NW winds are likely across most of
the zone during the afternoon/evening hours Thu and Fri, and
mainly across western portions Sat afternoon and evening. There is
a 30 percent chance of GALE FORCE winds Thursday afternoon and
evening.
The strong winds will result in large short period waves across
the entire coastal waters, with hazardously steep seas. This will
be a dangerous week for inexperienced boaters and those with small
craft to be on the waters off southern California.
&&
.BEACHES...19/140 PM.
With anticipated strong west winds in the inner coastal waters
through Friday in addition to a steep wind waves and a decent
south swell, there is a pretty good shot of seeing elevated surf
and a high rip of dangerous rip currents on most southwest
California beaches from late this morning through Sat morning.
Refer to the Beach Hazards Statement (LAXCFWLOX) for additional
information.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 9 PM PDT Thursday for zones
34-35-59. (See LAXNPWLOX).
Beach Hazards Statement in effect through Saturday morning
for zones 34-35-40-41-87. (See LAXCFWLOX).
Wind Advisory in effect until 6 AM PDT Friday for zones
39-52. (See LAXNPWLOX).
Wind Advisory in effect from 9 PM this evening to 10 AM PDT
Thursday for zone 54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 PM PDT this afternoon
for zones 645-650. (See LAXMWWLOX).
Gale Warning in effect until 9 PM PDT this evening for zone
645. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Thursday for zone 650. (See LAXMWWLOX).
Small Craft Advisory in effect until 5 AM PDT Saturday for
zone 655. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Friday for zones
670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (SAT-WED).
No significant hazards expected.
&&
PUBLIC...MW
AVIATION...Sweet/DB
MARINE...Sweet
BEACHES...Sweet
SYNOPSIS...MW
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:17 PM PDT | High Wind Warning | LOX | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.